Utah, 2006

Hail in Utah, August 12, 2006

August 12, 2006 · NWS SLC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 12, 8:30 AM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 12, 8:30 AM MST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
930 AM MDT SAT AUG 12 2006

.SYNOPSIS...A STORM SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE
ACROSS NORTHERN AND CENTRAL UTAH TODAY. A DRIER AND MORE STABLE
AIRMASS IS EXPECTED TO SPREAD ACROSS UTAH TONIGHT AND SUNDAY.

&&

.DISCUSSION...OVERNIGHT THUNDERSTORM ACTIVITY MOVING EAST OF THE CWA
THIS MORNING ASSOCIATED WITH EXITING UPPER LEVEL SHORT WAVE. THE
WAVE IS LEAVING PLENTY OF MOISTURE BEHIND IN THE MID AND LOWER
LEVELS WITH DECENT INSTABILITY IN NORTHERN UTAH INDICATED BY LIFTED
INDEX IN THE NEGATIVES. DECENT UPPER LEVEL TROUGH PUSHING EASTWARD
ACROSS THE PACIFIC NORTHWEST ARRIVES IN IDAHO AND NORTHEAST NEVADA
BY THIS AFTERNOON PROVIDING INCREASING LIFT IN NORTHERN UTAH.  THE
AIRMASS WILL BE MODIFYING DURING THE DAY TODAY WITH DRIER AND MORE
STABLE AIR GETTING DRAWN INTO WESTERN UTAH AHEAD OF INCOMING TROUGH.
BALANCE ACT BETWEEN STABILIZING AIRMASS AND UPPER LEVEL DYNAMICS AS
WELL AS DAYTIME HEATING WILL DETERMINE EXTENT OF THUNDERSTORM
DEVELOPMENT TODAY. APPEARS THAT NORTHERN...CENTRAL AND EASTERN UTAH
WILL HAVE THE MOST FAVORABLE CONDITIONS TO THUNDERSTORM DEVELOPMENT
FROM LATE THIS MORNING THROUGH AFTERNOON. UPPER LEVEL JET ENERGY
ENOUGH TO PRODUCE SOME STRONG CELLS THIS AFTERNOON IN THE DEEPEST
MOISTURE FROM THE WASATCH MOUNTAINS EAST.  SOUTHWEST UTAH LIKELY TO
SEE CUMULUS DEVELOPMENT GET SQUASHED AS VERY STABLE AIR INTRUDES
EAST FROM NEVADA DURING THE DAY. GUSTY SOUTH WINDS ALSO LIKELY IN
THE WINDIER AREAS OF WESTERN UTAH AHEAD OF APPROACHING TROUGH.
ONLY UPDATE TO SHORT TERM TO ADJUST POPS DOWN IN SOUTHWEST UTAH AND
INCREASE POPS SOME EASTERN AND NORTHERN UTAH ZONES.

EXPECTING STRONG DRYING TREND FOR TONIGHT AND SUNDAY WITH A FAIRLY
STABLE AIRMASS IN PLACE.  FLAT CUMULUS OVER THE MOUNTAINS WITH MAYBE
ISOLATED SHOWER OR THUNDERSTORM IN EASTERN ZONES FOR SUNDAY.
MOISTURE IS EXPECTED TO RETURN MONDAY ACROSS SOUTHERN UTAH.

&&

.FIRE WEATHER...NUMEROUS LIGHTNING STRIKES OVERNIGHT FROM DUGWAY
AREA ACROSS THE SOUTHERN WASATCH FRONT INTO THE WASATCH VALLEYS
AND UINTAS. MOST STORMS HAD WETTING RAIN AFTER MIDNIGHT. SHARP
DRIER AIR NOW MOVING INTO FAR WESTERN UTAH. UPPER TROUGH ENTERING
SOUTHWEST IDAHO WILL ARRIVE IN NORTHERN UTAH THIS AFTERNOON AND
ENOUGH LINGERING MOISTURE WILL DEVELOP WIDELY SCATTERED
THUNDERSTORMS. HOWEVER CELLS WILL GET PUSHED TO THE EAST QUICKLY
AND WEAKEN OVER WESTERN UTAH DUE TO THE STRONG DRYING. SURFACE COLD
FRONT PUSHES OUT AHEAD OF THIS SYSTEM WILL SHIFT WINDS TO NORTHWEST
MIDDAY AND AFTERNOON OVER NORTHERN HAVE OF REGION. WINDS WILL BECOME
GUSTY IN THE NORTHWEST DESERTS THIS AFTERNOON. WIND GUSTS ALSO FOR
NORTHEAST UTAH BUT HUMIDITY WILL AGAIN BE MARGINAL FOR RED FLAG
CONDITIONS IN THE BEAR RIVER VALLEY. ALSO STRONG DRYING FOR FAR
SOUTHWEST UTAH WILL MIX DOWN LOW HUMIDITY LATE TODAY ALONG WITH
GUSTS OVER 25 MPH. WILL LEAVE RED FLAG WARNINGS FOR THE FAR NORTH IN
PLACE. ANY CONVECTION MIDDAY IN THE SOUTHWEST WILL WEAKEN IN THE
AFTERNOON AND SHIFT EAST FROM NEAR BRYCE CANYON EASTWARD.

STRONG DRYING AND NORTHERLY FLOW OVERTAKES MOST OF UTAH TONIGHT AND
SUNDAY...BUT LOW LEVEL FRONT STALLS OVER SOUTHEAST UTAH AND
BAROCLINIC ZONE SAGS OVER NORTHERN UTAH. MOISTURE LINGERS OVER
EASTERN UTAH WHERE LIGHT STEERING FLOW AND THE RIGHT REAR QUAD OF
THE EXITING UPPER JET PERSISTS. SOME THUNDERSTORMS WILL OCCUR IN
THIS REGION. UPPER TROUGH ON THE WEST COAST EJECTS SHORT WAVE
DYNAMICS INTO FAR WESTERN UTAH MONDAY...WHILE ALLOWING MOISTURE TO
INCREASE FROM THE SOUTH INTO TUESDAY. THUNDERSTORMS COVERAGE SHOULD
INCREASE GREATLY BY TUESDAY UNDER LIGHT AND WARM SOUTHWEST FLOW AND
EJECTING SHORT WAVE TROUGH. INITIAL STORMS MAY HAVE JUST LIGHT
RAINFALL BUT SHOULD TRANSITION INTO WET.

&&

.AVIATION...LAKE BREEZE A CHALLENGE TODAY AS PRESSURES FALL JUST TO
OUR NORTH OVER THE GREAT SALT LAKE IN RESPONSE TO AN APPROACHING
COLD FRONT. ALTHOUGH THE COLD FRONT IS NOT EXPECTED TO REACH SLC
UNTIL ABOUT 1800 MDT NORTHWEST WINDS SHOULD SET IN ABOUT 1500 MDT
DUE TO A THERMAL TROUGH DEVELOPING TO OUR EAST. THERE IS A 30
PERCENT CHANCE THAT THESE NORTHWEST WINDS WILL NOT MATERIALIZE UNTIL
1800 MDT. IN ADDITION...AIRPORT WINDS MAY BE AFFECTED BY ISOLATED
THUNDERSTORM ACTIVITY EXPECTED TO DEVELOP NEARBY EARLY THIS
AFTERNOON.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...RED FLAG WARNING IN EFFECT FROM 2 PM UNTIL 9 PM TODAY FOR FIRE
     WEATHER ZONES UTZ420-426.

WY...NONE.

&&

BRENCHLEY/TARDY
Hazardous weather outlook, Aug 12, 4:38 AM MST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
538 AM MDT SAT AUG 12 2006

UTZ001>011-015-WYZ021-131200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-WEST CENTRAL UTAH-SOUTHWEST WYOMING-
538 AM MDT SAT AUG 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
WEST CENTRAL UTAH...AS WELL AS FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE OUTLOOK AREA THIS AFTERNOON.
GUSTY WINDS BEHIND THIS FRONT COMBINED WITH LOW RELATIVE HUMIDITY
ARE EXPECTED TO RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS
NORTHWEST UTAH...AS WELL AS THE NORTHERN WASATCH MOUNTAINS. A RED
FLAG WARNING IS IN EFFECT FOR THIS AREA FROM 2 PM UNTIL 9 PM
TODAY.

OTHERWISE ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE OUTLOOK AREA TODAY. STRONG GUSTY WINDS AND DANGEROUS
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRIER AIR WILL SPREAD ACROSS THE OUTLOOK AREA ON
SUNDAY...RESULTING IN TRANQUIL CONDITIONS. MOISTURE IS EXPECTED TO
GRADUALLY SPREAD NORTH DURING THE FIRST HALF OF THE UPCOMING
WEEK. THIS WILL RESULT IN AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS...MAINLY OVER THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ012>014-016>021-131200-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
SOUTHWEST UTAH-CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
538 AM MDT SAT AUG 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

MOISTURE REMAINING IN PLACE ACROSS THE OUTLOOK AREA WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS TODAY. LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS...WHICH COULD LEAD TO ISOLATED
INCIDENCES OF FLASH FLOODING. STRONG GUSTY WINDS AND FREQUENT
CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUFFICIENT MOISTURE IS EXPECTED TO REMAIN IN PLACE ACROSS THE AREA
TO ALLOW FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH AT LEAST MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SEAMAN

The radar

The Salt Lake City radar (KMTX), 79 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Salt Lake

When
August 12, 2:00 PM MST
Where
Salt Lake County, Taylorsville
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.667, -111.933

Numerous hail reports betweeen 0.5 and 0.88" in teh Salt Lake Valley betwen 1350 and 1420 MST.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529880.